Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 227, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 22, 2001, 6:36 PM CDT for McPherson County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 6:36 PM CDT (23:36 UTC)
- Expired
- Aug 22, 2001, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McPherson County, KS
The radar
The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:43 PM CDT | Thunderstorm Wind 52 E | Freemount, KS | |
| Aug 22, 6:47 PM CDT | Thunderstorm Wind 61 E | Jenkins, KS | |
| Aug 22, 6:55 PM CDT | Hail 0.75 | Johnstown, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
426 WUUS53 KICT 222337 SVRICT KSC113-230015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 636 PM CDT WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 715 PM CDT. * AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MCPHERSON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LINDSBORG AROUND 655 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... DAMAGING WINDS OF 60 TO 70 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MCPHERSON COUNTY UNTIL 715 PM CDT. LAT...LON 3846 9791 3833 9775 3854 9740 3860 9771 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:48 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 22, 3:48 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT WED AUG 22 2001 MAIN FCST PROBLEM IS TEMPS AND PRECIP THROUGH THE NEXT SEVERAL DAYS. CURRENT PRECIP CHCS GENERALLY LOOK PRETTY GOOD. HOWEVER WILL UP POPS SOME TONIGHT AND TOMORROW. MOISTURE PLUME...AS SEEN ON WATER VAPOR LOOP...REMAINS OVER THE AREA INTO FRIDAY. MODELS PROG WAA/ISENTROPIC LIFT ACROSS CEN/SCEN SECTIONS. MODELS ALSO PROG UPPER LEVEL DIFFLUENCE TO INCREASE ACROSS THE FCST AREA TONIGHT. LOW OVER THE SW US MOVES INTO THE PICTURE BY THU...MOVING ACROSS NW KS. SFC LOW SHOULD DEVELOP OVER THE CENTRAL ROCKIES...WHICH IS PROGGED TO MOVE ACROSS CEN KS DURING THE DAY THU. LI/S ON THU GO INTO THE -3 TO -6 RANGE. SPC HAS MUCH OF THE FCST AREA IN SLIGHT RISK. WIND FIELDS ARE WEAK...HOWEVER SFC BOUNDARY OVER NCEN SECTION WILL HELP FOCUS THE ENERGY. WILL KEEP PRECIP CHCS IN THU NIGHT AND FRIDAY WITH UPPER LEVEL LOW IN THE VICINITY. SCATTERED TSRA AND CLOUDS SHOULD HELP KEEP TEMPS DOWN SOME TOMORROW FOR CEN KS. LOOKS LIKE ANOTHER WARM DAY FOR THE SOUTHERN SECTIONS. H85 TEMPS PROGGED TO BE 21-22C. SIMILAR READINGS IN STORE FOR SAT. WHAT THAT TRANSLATES DOWN TO WILL DEPEND ON CONVECTION AND CLOUD COVER. RIGHT NOW WILL KEEP FRI/SAT HIGHS IN THE LOW 90S SOUTHERN SECTIONS...COOLER NORTH. EXTENDED FCST...THE MRF/ECMWF WOULD SUPPORT A GENLY DRY WX PTRN THRU EARLY NEXT WEEK DESPITE SOME NOTED DIFFERENCES. THE MAIN ONE BEING THE DEEPER UPR TROF ACRS THE GRTLKS BY TUE. DEPENDING ON THE SPEED OF THE DEPARTING S/W ON SAT...WL PROBLY HAVE TO HOLD ONTO AT LEAST A SLGT CHC OF POPS FOR PTNS OF THE CWA TO START THE WEEKEND. A NWLY FLO REGIME THEN DVLPG ACRS THE PLAINS IN THE SUNDAY THRU TUE PDS AS RDG BUILDS ACRS THE WRN U.S. THIS SHOULD KEEP THE CHCS FOR ISOLD CNVTN TO THE W ACRS THE HIGH PLAINS. MAXS BASED ON THE PROGD H8 TEMPS SHOULD RESULT IN MORE TOLERABLE UPR 80S ON AVG...WITH MINS IN THE LWR/MID 60S. FCSTID = 7 ICT 74 95 70 93 / 40 40 60 50 HUT 72 94 68 89 / 50 40 60 50 EWK 71 95 68 91 / 40 40 60 50 EQA 73 96 69 92 / 40 40 60 50 WLD 75 98 71 95 / 30 40 60 40 RSL 67 90 65 87 / 60 40 60 40 GBD 71 90 66 88 / 50 40 60 50 SLN 69 91 67 88 / 50 40 60 50 MPR 70 93 67 89 / 50 40 60 50 CFV 75 97 70 94 / 20 30 50 40 CNU 74 95 70 92 / 20 30 60 40 K88 73 95 70 90 / 30 30 60 40 .ICT... KS...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.